Colorado, 2001

Hail in Colorado, August 25, 2001

August 25, 2001 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 25, 2:00 AM MST, 8 hours earlier.

Area forecast discussion, Aug 25, 2:00 AM MST, 8 hours before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
300 AM MDT SAT AUG 25 2001

...A FAIRLY POTENT SHORT WAVE WILL MOVE THROUGH THE AREA THIS MORNING
AND EARLY AFTERNOON...AND CLEAR THE AREA BY EARLY EVENING...

CURRENTLY...SHORTWAVE OVER NW COLORADO MOVING EAST-SOUTHEAST.
SHORTWAVE IS ALREADY FORCING A FEW CG/S IN THE MTNS AS I
WRITE. SFC LOW IS FORMING OVE SE CO...AND DEWPOINTS IN THE 60S
(AND ASSOCIATED LOW CLOUDS) ARE ADVECTING WEST ACROSS THE CO SE
PLAINS.

     NOW THROUGH THIS EVENING...

SYSTEM WILL RACE SOUTHEAST. SHOWERS AND THUNDERSTORMS WILL AFFECT
ALL AREAS TODAY...WITH THE MOST ACTIVITY OVER THE FAR SE PLAINS AND
THE LEAST OVER THE FAR SW (SAN JUANS). A FEW STORMS ARE ALREADY
ONGOING IN THE MTNS...SHOWERS AND STORMS WILL AFFECT THE SPRINGS AREA
THIS MORNING AND EARLY AFTERNOON...AND THEN CLEAR OUT BY MID
AFTERNOON (IF NOT A BIT EARLIER). OVER THE FAR SE PLAINS...MOST OF
THE ACTIVITY SHOULD BE OVER BY LATE AFTERNOON.

A FEW STRONG STORMS WILL BE POSSIBLE...MAINLY SOUTH OF A LINE FROM
KIOWA COUNTY TO WALSENBURG. MAIN CONCERN WILL BE WIND. IF SYSTEM
WAS COMING THROUGH DURING PRIME HEATING...SVR THREAT WOULD BE
GREATER.

SYSTEM SHOULD CLEAR ALL OF AREA BY EARLY EVENING...WITH MOSTLY
CLEAR SKIES.

NOTE...I MAY MAKE SOME MINOR ADJUSTMENTS TO ABOVE AS 06Z MESOETA MAY
CLARIFY TIMING OF CONVECTION.

SUNDAY...PULLED OUT POPS EVERYWHERE AS SHORTWAVE IS GOING TO CLEAR
AREA OF ALL DECENT LLVL MOISTURE. LIKEWISE....SUNDAY WILL BE MOSTLY
SUNNY WITH HIGHS 80S-90S...70S HIER TERRAIN.

EXTENDED...WILL KEEP SLIGHT CHANCE IN ZONES THROUGH PERIOD. NW FLOW
CONTINUES WITH MINOR DISTURBANCES MOVING THROUGH. AVN IS NOT
PAINTING ANYTHING TO REALLY LATCH ONTO...EXCEPT MAYBE LATE WED WHEN
ANOTHER SURGE COMES THROUGH.

WITH RIDGE OVER FAR W CONUS...IT WILL KEEP SIGNIF MOISTURE OUT OF THE
MTNS...SO WE ARE GOING TO SEE AN EXTENDED PERIOD OF RELATIVELY DRY
WEATHER...AND FIRE DANGER WILL LIKELY START TO CREEP UP ACROSS THE
HIER TERRAIN DURING NEXT WEEK.

.PUB...NONE.

HODANISH

In the hours before

Special weather statement, Aug 25, 6:14 AM MST, 3 hours 46 minutes before
COZ058>081-251515-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
714 AM MDT SAT AUG 25 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS LIKELY TODAY FOR A FEW SEVERE THUNDERSTORMS
FOR ALL OF SOUTHEAST COLORADO AND THE ADJACENT MOUNTAINS...

LATEST COMPUTER MODEL PROJECTIONS INDICATE A VERY UNSTABLE
ATMOSPHERE IS GOING TO DEVELOP OVER THE REGION LATER THIS MORNING
AND AFTERNOON. AS THIS IS OCCURRING...AN UPPER LEVEL DISTURBANCE
WILL MOVE ACROSS THE STATE. SHOWERS AND THUNDERSTORMS WILL DEVELOP
THIS MORNING AND INCREASE IN INTENSITY AS THE DAY PROGRESSES.
ALTHOUGH WIND SHEAR IS RELATIVELY WEAK...THE COMBINATION OF THE
VERY UNSTABLE ATMOSPHERE AND THE DISTURBANCE MOVING THROUGH WILL
ALLOW FOR A FEW OF THESE STORMS TO BECOME SEVERE. THE GREATEST
THREAT WILL BE WIND GUSTS TO 70 MPH AND HAIL UP TO 2 INCHES IN
DIAMETER.

ALTHOUGH THE ENTIRE AREA HAS A RISK OF SEVERE STORMS TODAY...THE
GREATEST THREAT WILL GENERALLY BE SOUTH OF A LINE FROM THE
CHEYENNE...KIOWA COUNTY LINE...TO LA JUNTA...TO WALSENBURG.

TECHNICAL INFORMATION...LATEST RUC GRIDDED FIELDS ALONG WITH
06 UTC MESOETA GUIDANCE IS INDICATING CAPES OF 3000 JOULES PER
KILOGRAM OVER THE SOUTHEAST PLAINS LATER TODAY. THESE VALUES
APPEAR TO BE VALID GIVEN DEWPOINTS IN THE MID 60S OVER MOST
OF THE FAR SOUTHEAST PLAINS AT 6 AM THIS MORNING. CAPES OFF
THE LAPS ANALYSIS WERE ALREADY NEAR 1000 JOULES PER KILOGRAM.
ALTHOUGH DEEP LAYER SHEAR IS EXPECTED TO BE RELATIVELY WEAK...AT OR
ABOUT 30 KNOTS...THE COMBINATION OF THE HIGH CAPE AND VORTICITY
MAXIMUM WILL ALLOW FOR A FEW SEVERE STORMS TODAY.

IF THE MOISTURE MAKES IT BACK TO THE MOUNTAINS OF FAR SOUTHEAST
COLORADO (GREATER TRINIDAD/WET MOUNTAIN REGION)...THEN THERE COULD
BE AN HP SUPERCELL MOVE THROUGH THIS AREA AS WINDS ALOFT WILL BE
STRONGER THIS REGION. THIS WOULD INCREASE THE DAMAGING HAIL THREAT
OVER THIS AREA.

HODANISH

The radar

The Pueblo radar (KPUX), 47 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pueblo

When
August 25, 10:00 AM MST to 10:05 AM MST
Where
Pueblo County, (Pub)pueblo Muni Arp
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -104.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266757.